Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 79, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Oct 4, 2018, 5:11 PM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 94 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2018, 5:11 PM EDT (21:11 UTC)
- Expired
- Oct 4, 2018, 6:45 PM EDT
- In force
- 94 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 50 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:44 PM EDT | FLASH FLOOD | 1 Sse Bon Air, PA | PERSON STUCK IN VEHICLE IN PARKING LOT WITH CREEK RISING |
| Oct 4, 5:51 PM EDT | FLASH FLOOD | 1 Wsw Circleville, PA | REPORT OF FLOODING ON HEROLD DR |
| Oct 4, 5:55 PM EDT | FLASH FLOOD | 1 W Carbon, PA | SEVERAL ROADS FLOODED IN HEMPFIELD TOWNSHIP |
| Oct 4, 6:30 PM EDT | FLASH FLOOD | Hays, PA | LARGE LANDSLIDE ON GLASS RUN ROAD NEAR THE 8TH AVENUE RAMP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
498
WGUS51 KPBZ 042111
FFWPBZ
PAC003-125-129-042245-
/O.NEW.KPBZ.FF.W.0079.181004T2111Z-181004T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
511 PM EDT THU OCT 4 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
East central Washington County in southwestern Pennsylvania...
Southeastern Allegheny County in southwestern Pennsylvania...
Southwestern Westmoreland County in southwestern Pennsylvania...
* Until 645 PM EDT.
* At 511 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1 inch.
ADDITIONAL RAINFALL...Up to 1/2 inch.
* Some locations that may experience flooding include...
Pittsburgh... Mount Lebanon...
Bethel Park... Monroeville...
Greensburg... McKeesport...
Jeannette... Gastonville...
West Mifflin... Baldwin...
Upper St. Clair... Scott Township...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 41 and 57.
Pennsylvania Turnpike between mile markers 62 and 75.
Interstate 79 in Pennsylvania near mile marker 56.
Interstate 376 in Pennsylvania between mile markers 73 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Act quickly and move to higher ground now.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4032 7941 4013 7977 4013 7985 4009 7984
4013 7986 4013 7987 4039 8011 4045 7991
$$1 follow-up statement
405
WGUS71 KPBZ 042127
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
527 PM EDT THU OCT 4 2018
PAC003-125-129-042245-
/O.CON.KPBZ.FF.W.0079.000000T0000Z-181004T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-Westmoreland PA-
527 PM EDT THU OCT 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
EAST CENTRAL WASHINGTON...SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN
WESTMORELAND COUNTIES...
At 525 PM EDT, radar indicated heavy rain was moving into
Westmoreland County.
FLASH FLOODING... Occurring in Allegheny County.
ESTIMATED RAINFALL... Up to 1 inch.
Some locations that may experience flooding include...
Pittsburgh... Mount Lebanon...
Bethel Park... Monroeville...
Greensburg... McKeesport...
Jeannette... Gastonville...
West Mifflin... Baldwin...
Upper St. Clair... Scott Township...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 41 and 57.
Pennsylvania Turnpike between mile markers 62 and 75.
Interstate 79 in Pennsylvania near mile marker 56.
Interstate 376 in Pennsylvania between mile markers 73 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4032 7941 4013 7977 4013 7985 4009 7984
4013 7986 4013 7987 4039 8011 4045 7991
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:52 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Oct 4, 3:52 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 352 PM EDT Thu Oct 4 2018 .SYNOPSIS... A cold front will cross this evening though the risk for scattered showers or a storm will continue into Saturday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Line of showers associated with the cold front will continue to sag southward through the evening. Marginal instability is present and as a result, with weak upper level support, no lightning is being observed. This may change as cells get south of I-70 but overall expecting a period of rain area wide with some gusty wind. Boundary will be south of the region tonight, though some cloud cover will likely linger especially across the southern half of the region. As a result, temperatures tonight will range near to slightly above average. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... The old front will be forced northward on Friday, as the SE ridge builds and a weak shortwave trough rides overtop of the ridge. As a result, a few showers may develop, but upper level support remains weak. Will continue to keep highest PoPs over the terrain where some orographic enhancement may be enough to generate a storm or two. Otherwise, will maintain negligible PoPs elsewhere. SE Ridge will remain in place through the weekend. With our region on the western periphery of this ridge, some showers and storms will be possible both days as shortwave energy rides overtop. In addition, cold front will try to approach the region late Saturday, but with rising heights it may be stalled to our northwest. Will maintain the highest probabilities for precip over these areas. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The extended forecast will be predicated on the position and strength of the anomalous 500h ridge that is expected to strengthen over the eastern US through the beginning of the week. This should lend to mainly dry conditions through midweek, with warmer than average temperatures expected. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... MVFR with occasional IFR ceilings will continue through this evening ahead of an advancing cold front. Showers and thunderstorms are expected with cold front passage, with higher confidence in thunderstorms south of KPIT. Outlook... The next chance for restrictions will come with a series of weekend disturbances. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Oct 4, 4:25 AM EDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 425 AM EDT Thu Oct 4 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-050830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 425 AM EDT Thu Oct 4 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 4, 11:33 AM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1133 AM EDT THU OCT 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG SALEM 40.90N 80.85W
10/02/2018 COLUMBIANA OH DEPT OF HIGHWAYS
MULTIPLE TREES DOWN
&&
CORRECTED LOCATION...SOURCE
EVENT NUMBER PBZ1803600
MFLocal storm report, Oct 4, 4:00 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT THU OCT 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG 3 SE KEELER GLADE 39.60N 79.45W
10/02/2018 GARRETT MD SOCIAL MEDIA
TREES DOWN AND A SMALL BUILDING DESTROYED.
&&
EVENT NUMBER PBZ1803608
AMILLERLocal storm report, Oct 4, 4:04 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT THU OCT 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG CHANDLERSVILLE 39.90N 81.83W
10/02/2018 MUSKINGUM OH TRAINED SPOTTER
10 LARGE TREES SNAPPED OR UPROOTED
&&
EVENT NUMBER PBZ1803609
AMILLERSpecial weather statement, Oct 4, 4:34 PM EDT, 37 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 434 PM EDT THU OCT 4 2018 PAZ021-029-073-042130- Westmoreland-Washington-Allegheny- 434 PM EDT THU OCT 4 2018 ...A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT CENTRAL WASHINGTON...ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES... At 432 PM EDT, radar indicated showers and thunderstorms along a line extending from near Fox Chapel to Sturgeon-Noblestown. Movement was southeast at 20 mph. Torrential rainfall is occurring with this line and may cause localized flooding. Do not drive your vehicle through flooded roadways. Expect a rapid 0.75 to 1.00 inch of rain. Locations impacted include... Pittsburgh... Penn Hills... Mount Lebanon... Bethel Park... Ross Township... Monroeville... McMurray... McKeesport... Jeannette... Canonsburg... Gastonville... Shaler Township... This includes the following highways... Interstate 70 in Pennsylvania between mile markers 26 and 30. Pennsylvania Turnpike between mile markers 42 and 67. Interstate 79 in Pennsylvania between mile markers 45 and 64. Interstate 376 in Pennsylvania between mile markers 59 and 84. LAT...LON 4041 7945 4013 8009 4040 8033 4062 7985 TIME...MOT...LOC 2032Z 314DEG 17KT 4055 7988 4041 8020
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 4:34 PM EDT | Special Weather Statement | PBZ | Allegheny | 56 min |
| Oct 4, 6:42 PM EDT | Areal Flood Warning | PBZ | Allegheny, Westmoreland | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.